Texas, 2005

Tornadoes and Storm Surge in Texas, July 20, 2005

July 20, 2005 · NWS BRO · 13 events in 6 counties and zones

Emily formed as the 5th tropical depression of the 2005 Atlantic Season at 10 pm CDT Sunday July 10th, 2005. Tropical Depression 5 became the 5th Tropical Storm at 10 pm CDT Sunday July 10th, 2005.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Emily formed as the 5th tropical depression of the 2005 Atlantic Season at 10 pm CDT Sunday July 10th, 2005. Tropical Depression 5 became the 5th Tropical Storm at 10 pm CDT Sunday July 10th, 2005. Emily then went on to become a hurricane at 10 pm July 13th and then proceeded to become a Category 3 storm at 4 pm July 14th in the Caribbean Sea. Emily then reached Category 4 strength at 1 am CDT July 15th and made landfall along the Yucatan peninsula during the early morning of July 18th. Emily re-emerged off the Yucatan peninsula and regained category 3 strength in the Southwestern Gulf of Mexico at 6 pm CDT July 19th. Emily then proceeded to make landfall along the northeast coast of Mexico early in the morning on July 20th 2005.Emily produced heavy rains over south Texas with storm total rainfall amounts generally ranging between 1.5 and 5 inches. Storm tides (including astronomical tide, storm surge, and wind-driven waves) caused minor to moderate flooding along the lower Texas coast from the port mansfield jetties southward to the Rio Grande.Sea water washed over the State Road 100, approximately 4 to 6 miles north of the South Padre Island City limits, where only the beach and natural sand dunes exist. The building of additional burms along the beaches and dunes did prevent much of the sea water from flooding within the City of South Padre Island.Only minimal and isolated damage was reported from local law enforcement agencies and county emergency operation centers. Damage consisted of isolated structural damage to buildings from tropical storm force winds. Several trees were uprooted or damaged and were consistent with the reported observed wind speeds. Emily produced five confirmed tornadoes over Deep South Texas, and isolated flash flooding, primarily over Hidalgo County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 19, 6:50 PM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 19, 6:50 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
750 PM CDT TUE JUL 19 2005

.DISCUSSION...THE CIRCULATION OF HURRICANE EMILY TIGHTENED AND
STRENGTHENED DURING THE PAST COUPLE OF HOURS. THIS HAS RESULTED IN A
REDUCTION OF BANDING FEATURES AROUND THE OUTER PERIPHERY OF THE
HURRICANE. RAINFALL ACROSS DEEP SOUTH TEXAS HAS BEEN FAIRLY
LIMITED...GENERALLY BETWEEN .25 AND 1.5 INCHES ACCORDING TO KBRO
WSR-88D RADAR ESTIMATES. THE ONLY AREA THAT HAS RECEIVED SIGNIFICANT
AMOUNTS OF MORE THAN 2.5 INCHES IS CENTRAL JIM HOGG COUNTY. CAMERON
COUNTY IS CERTAIN TO RECEIVE MORE RAIN DURING THE NEXT FEW HOURS...
BUT OTHER PORTIONS OF THE LOWER RIO GRANDE VALLEY FURTHER TO THE
NORTH AND WEST MAY NOT RECEIVE MUCH RAINFALL UNTIL LATER TONIGHT AS
THE HURRICANE MOVES INLAND.
&&

.MARINE...BUOY 42020 REPORTED NORTHEAST WINDS NEAR 25 KNOTS GUSTING
TO NEAR 31 KNOTS WITH SEAS NEAR 17.5 FEET WITH AN 11 SECOND PERIOD
AT 23 UTC/18 CDT. A HURRICANE WARNING REMAINS IN EFFECT FROM PORT
MANSFIELD SOUTH TO LA CRUZ, MEXICO...WHILE A TROPICAL STORM WARNING
REMAINS IN EFFECT FROM PORT MANSFIELD NORTH TO BAFFIN BAY. WINDS AND
SEAS WILL CONTINUE TO INCREASE ALONG THE LOWER TEXAS COAST TONIGHT
AS SQUALLS ASSOCIATED WITH HURRICANE EMILY CONTINUE TO MOVE OVER THE
ADJACENT COASTAL WATERS OF DEEP SOUTH TEXAS. SMALL CRAFT SHOULD STAY
IN PORT THROUGH THE NEXT 24 HOURS...AS DANGEROUS CONDITIONS WILL
PERSIST OFFSHORE IN ASSOCIATION WITH THE APPROACH AND PASSAGE OF
HURRICANE EMILY. MORE MODERATE WINDS AND SEAS ARE EXPECTED THURSDAY
THROUGH THE WEEKEND AS HIGH PRESSURE RESUMES CONTROL OF THE GULF OF
MEXICO WEATHER PATTERN.
&&

.AVIATION...MVFR AND IFR CONDITIONS WITH PERIODS OF LIFR ARE LIKELY
TONIGHT THROUGH WEDNESDAY MORNING AS SQUALLS FROM HURRICANE EMILY
MOVE OVER THE TRIO OF REGIONAL AIRPORTS. SURFACE WIND GUSTS UP TO 60
KNOTS WITH SEVERE TO EXTREME TURBULENCE AND MAXIMUM CB TOPS TO 50K
FEET MAY ALSO OCCUR DURING THIS TIME PERIOD. IMPROVED CONDITIONS FOR
FLYING ARE EXPECTED LATER WEDNESDAY THROUGH WEDNESDAY NIGHT.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH THROUGH 1 AM CDT WEDNESDAY...TXZ248>257.
FLOOD WATCH THROUGH 1 AM CDT WEDNESDAY...TXZ248>257.
HURRICANE WARNING...TXZ254>257.
INLAND TROPICAL STORM WARNING TXZ248>250-TXZ252-253.
TROPICAL STORM WARNING...TXZ251.
&&

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO

SYNOPTIC...55
MARINE/AVIATION...TOMASELLI/69
MESO...MARTIN/FLATT/ABBOTT
Hazardous weather outlook, Jul 20, 12:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
100 AM CDT WED JUL 20 2005

TXZ248>257-201100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
100 AM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REMAINDER OF TONIGHT.

A HURRICANE WARNING IS IN EFFECT FOR THE LOWER TEXAS COAST FROM PORT
MANSFIELD TO THE RIO GRANDE RIVER. A HURRICANE WARNING MEANS THAT
HURRICANE CONDITIONS ARE POSSIBLE WITHIN 24 HOURS. A HURRICANE WATCH
IS IN EFFECT FOR THE TEXAS GULF COAST FROM PORT MANSFIELD TO BAFFIN
BAY. A TROPICAL STORM WARNING IS IN EFFECT FOR THE TEXAS GULF COAST
FROM PORT MANSFIELD TO BAFFIN BAY. AN INLAND TROPICAL STORM WARNING
IS IN EFFECT FOR ZAPATA...BROOKS...JIM HOGG...HIDALGO...AND STARR
COUNTIES IN DEEP SOUTH TEXAS. A TROPICAL STORM WARNING IS IN EFFECT
FOR KENEDY COUNTY. A TROPICAL STORM WARNING MEANS THAT TROPICAL
STORM CONDITIONS ARE POSSIBLE WITHIN 24 HOURS. PLEASE REFER TO THE
LATEST HURRICANE LOCAL STATEMENT FOR DETAILS REGARDING HURRICANE
EMILY. A TORNADO WATCH IS IN EFFECT UNTIL 10 AM TODAY...AND A FLASH
FLOOD WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS THROUGH 1 PM
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WINDS AND SEAS WILL CONTINUE TO INCREASE ALONG THE LOWER TEXAS COAST
THROUGH WEDNESDAY AFTERNOON AS SQUALLS ASSOCIATED WITH HURRICANE
EMILY MOVE OVER THE ADJACENT COASTAL WATERS OF DEEP SOUTH TEXAS.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP INTO
THE WEEKEND AS TROPICAL MOISTURE OVER THE WESTERN GULF OF MEXICO
MOVES INTO DEEP SOUTH TEXAS IN THE WAKE OF HURRICANE EMILY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

PHILO

The radar

The Brownsville radar (KBRO), 27 km away, was scanning. The volume nearest the first event began at 08:49 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 4 strong wind, 3 flash flood, 1 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Cameron

When
July 20, 12:00 AM CST to 10:00 AM CST
Where
Cameron forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Minor to moderate beach erosion was reported in Cameron County, with a storm surge associated with the landfall of Hurricane Emily in northern Mexico creating a storm tide of 3 to 5 feet above normal. This storm tide caused erosion of the dunes and the beaches of Boca Chica and South Padre Island, TX. No significant damage reported.

Flash Flood, Cameron

When
July 20, 2:49 AM CST to 6:00 AM CST
Where
Cameron County, 7 mi ENE of Brownsville
Reported by
GOVT OFFICIAL
Coordinates
25.950, -97.400

Heavy rains from the outer rainbands of Hurricane Emily produced flash flooding that resulted in the closing of Highway 4 seven miles north of F.M. Road 511.

Strong Wind, Cameron

When
July 20, 6:00 AM CST to 6:00 PM CST
Where
Cameron forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Tropical Storm-force wind gusts associated with Hurricane Emily over northern Mexico produced minor damage mainly to vegetation across Deep South Texas. More substantial damage of structures was noted in post-storm damage surveys over Cameron and Hidalgo counties. A peak gust to 55 knots was measured in association with the landfall of Hurricane Emily over northern Mexico at the Brownsville/South Padre Island Airport, with 51 knots measured at the Rio Grande Valley Airport in Harlingen, 41 knots at Miller International Airport in McAllen, and 42 knots at the Weslaco Mid-Valley Airport. Wind gusts to 40 knots were estimated over rural sections of Starr and Willacy counties.

Strong Wind, Hidalgo

When
July 20, 6:00 AM CST to 6:00 PM CST
Where
Hidalgo forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Tropical Storm-force wind gusts associated with Hurricane Emily over northern Mexico produced minor damage mainly to vegetation across Deep South Texas. More substantial damage of structures was noted in post-storm damage surveys over Cameron and Hidalgo counties. A peak gust to 55 knots was measured in association with the landfall of Hurricane Emily over northern Mexico at the Brownsville/South Padre Island Airport, with 51 knots measured at the Rio Grande Valley Airport in Harlingen, 41 knots at Miller International Airport in McAllen, and 42 knots at the Weslaco Mid-Valley Airport. Wind gusts to 40 knots were estimated over rural sections of Starr and Willacy counties.

Strong Wind, Starr

When
July 20, 6:00 AM CST to 6:00 PM CST
Where
Starr forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Tropical Storm-force wind gusts associated with Hurricane Emily over northern Mexico produced minor damage mainly to vegetation across Deep South Texas. More substantial damage of structures was noted in post-storm damage surveys over Cameron and Hidalgo counties. A peak gust to 55 knots was measured in association with the landfall of Hurricane Emily over northern Mexico at the Brownsville/South Padre Island Airport, with 51 knots measured at the Rio Grande Valley Airport in Harlingen, 41 knots at Miller International Airport in McAllen, and 42 knots at the Weslaco Mid-Valley Airport. Wind gusts to 40 knots were estimated over rural sections of Starr and Willacy counties.

Strong Wind, Willacy

When
July 20, 6:00 AM CST to 6:00 PM CST
Where
Willacy forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Tropical Storm-force wind gusts associated with Hurricane Emily over northern Mexico produced minor damage mainly to vegetation across Deep South Texas. More substantial damage of structures was noted in post-storm damage surveys over Cameron and Hidalgo counties. A peak gust to 55 knots was measured in association with the landfall of Hurricane Emily over northern Mexico at the Brownsville/South Padre Island Airport, with 51 knots measured at the Rio Grande Valley Airport in Harlingen, 41 knots at Miller International Airport in McAllen, and 42 knots at the Weslaco Mid-Valley Airport. Wind gusts to 40 knots were estimated over rural sections of Starr and Willacy counties.

Tornado, Cameron

When
July 20, 6:35 AM CST
Where
Cameron County, Rio Hondo
Rating
F0
Path length
0.2 mi
Path width
30 yd
Property damage
$30,000
Reported by
GENERAL PUBLIC
Coordinates
26.233, -97.583

Short-lived tornado was reported by the general public. Completed damage assessment confirmed destruction to a mobile home by the tornado.

Tornado, Zapata

When
July 20, 9:39 AM CST
Where
Zapata County, 25 mi NNE of Zapata
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
27.233, -99.083

Short-lived tornado was relayed by Zapata County Sheriff's Office. Tornado occurred over open ranch land. No damage reported.

Tornado, Hidalgo

When
July 20, 10:40 AM CST
Where
Hidalgo County, Mc Allen
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
BROADCAST MEDIA
Coordinates
26.200, -98.233

Tornado was reported by local media in south McAllen. Tornado touched down briefly in open land. No damage noted.

Flash Flood, Hidalgo

When
July 20, 12:45 PM CST to 1:45 PM CST
Where
Hidalgo County, Mc Allen
Reported by
EMERGENCY MANAGER
Coordinates
26.200, -98.233

Heavy rains associated with Hurricane Emily produced flash flooding of intersections near and around Nolana and 10th Streets. Some of the water caused minor damage to businesses in the vicinity.

Tornado, Hidalgo

When
July 20, 1:05 PM CST
Where
Hidalgo County, Mission
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
BROADCAST MEDIA
Coordinates
26.217, -98.317

Tornado was reported by local media in Mission near the intersection of Glasscock and F.M. road 495. No damage noted.

Tornado, Jim Hogg

When
July 20, 1:30 PM CST
Where
Jim Hogg County, Hebbronville
Rating
F0
Path length
2 mi
Path width
30 yd
Reported by
GENERAL PUBLIC
Coordinates
27.317, -98.683

Tornado occurred just southwest of Hebbronville over open rangeland. No damage noted or reported.

Flash Flood, Starr

When
July 20, 3:00 PM CST to 4:00 PM CST
Where
Starr County, Garciasville
Reported by
GENERAL PUBLIC
Coordinates
26.317, -98.700

Flash flooding of town streets was reported due to heavy rains from Hurricane Emily.

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, July 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474114, 5474112, 5474193, 5474194, 5474195, 5474196, 5474106, 5474107, 5474108, 5474111, 5474109, 5474110, 5474113.